Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 30, 2003, 3:43 PM EDT for Onslow County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 3:43 PM EDT (19:43 UTC)
- Expired
- Apr 30, 2003, 4:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 60 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1337 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
364 WUUS52 KMHX 301943 SVRMHX NCC133-302030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 342 PM EDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA * UNTIL 430 PM EDT * AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEW RIVER AIR STATION...OR ABOUT 5 MILES WEST OF JACKSONVILLE...MOVING NORTHWEST AT 10 MPH. DIME SIZED HAIL IS LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... HALF MOON AROUND 355 PM EDT CATHERINE LAKE AROUND 405 PM EDT OTHER LOCATIONS IN THE WARNING INCLUDE RICHLANDS AND VERONA. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3463 7750 3475 7734 3497 7755 3482 7775 5 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:50 PM EDT, 53 minutes earlier.
Area forecast discussion, Apr 30, 2:50 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 250 PM EDT WED APR 30 2003 SEVERAL FEATURES WILL IMPACT AREA NEXT FEW DAYS. FOR SRT TERM WOULD EXPECT SOME CONVECTION TO DVLP ALONG DIFFUSE FRNTL BNDRY AND SEA BRZ LATER THIS AFTN AND EVENING GIVEN LOW LVL MOISTURE AND INSTAB. WL KEEP SMALL POP IN THIS EVENING FOR MAINLY INLAND COUNTIES. SHLD BE BETWEEN SYSTEMS THU AS FRONT LIFTS N OF AREA AND LOW PRES APPROACHES FROM THE S. WILL KEEP CRNT DRY FCST WITH TEMPS MAINLY IN THE 80 TO 85 DGR RANGE. SRT RANGE MDLS NOW SHOW THE LOW PRES THAT DVLPS OFF FLA TRACKING CLOSE ENUF TO CST TO PRODUCE SOME RAIN THU NIGHT INTO FRI. GFS LOOKS OVERDONE WITH BULLSEYE OF LIFT/PRECIP WITH PROB A FEEDBACK PROBLEM...WL BE LEANING TWRD ETA. WILL KEEP IN CHC RANGE WITH HIGHEST CSTL COUNTIES. AS LOW MOVES NE OF REGION FRI NIGHT INTO SAT A WEAK BNDRY WILL LINGER OVER THE REGION...AS SRT WVS MOVE ACROSS WILL LIKELY BE FOCUS FOR SOME SCT CONVECTION...WL AGAIN KEEP POPS IN CHC RANGE. FOR EXTENDED...LOOKS DRY SUNDAY AS FRONT AND SRT WV ARE OFFSHR. GFS SHOWS WARM FRONT LIFTING THROUGH REGION MON WITH MOIST S TO SW FLOW DVLPING TUE INTO WED AS YET ANOTHER FRONT APPROACHES FROM THE W. LOTS OF TIMING/POSITION QUESTIONS WITH THESE FEATURES...PLAN ON GOING PC WITH SLIGHT CHC POP MON INTO WED. MARINE: BNDRY NOW DOWN TO HATTERAS TO LIFT N OVERNIGHT. FAIRLY LT WIND/WAVE CONDITIONS ATTM. AS MENTIONED...WL BE BETWEEN SYSTEMS TMRW...BUT S/SE FLOW WL SLOWLY BLD SEAS. THU NT AND FRI THE NEXT SIGNIF MARINE WX SYS. ATTM PREFER ETA PER DISC ABOVE...AND WL GO WITH WINDS ON THE WEAKER SIDE. EVEN IF WINDS STAY ON THE LIGHTER SIDE AND LOW IS WEAKER OR OFFSHORE...PROLONGED SE ONSHORE FETCH LIKELY TO BLD SEAS A COUPLE FT ABV SCA CRITERIA. THESE SEAS TO LAST THU NT THRU FRI. THE LOW PULLS A BNDRY TO OUR S AFTER IT DEPARTS... THEN WELL HAVE TO WATCH FOR ANOTHER AREA OF LOW PRES TO FORM ALONG THE BNDRY OVER THE WEEKEND. IN ANY EVENT...HI PRES OVER NEW ENGLAND AND NE WINDS ON THE BACK SIDE OF THE BNDRY LIKELY TO RESULT IN NICE BACKSWELL ENERGY AND PSBL SCA SEAS SAT NT INTO SUN. .MHX...NONE. RF/NP
Hazardous weather outlook, Apr 30, 4:52 AM EDT, 10 hours 51 minutes before
NCZ029-044>047-079>081-090>095-098-103-301245- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 452 AM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A STATIONARY FRONT DRAPED OVER THE REGION WILL TRIGGER SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. WHILE THESE THUNDERSTORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...A FEW MAY BECOME STRONG WITH BRIEF HEAVY RAINS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN AREA OF LOW PRESSURE WILL MOVE NORTH ALONG THE COAST THURSDAY NIGHT AND FRIDAY MORNING WILL PRODUCE SCATTERED THUNDERSTORMS IN AREAS IMMEDIATELY ADJACENT TO THE COAST. A COLD FRONT WILL PUSH ACROSS EASTERN NORTH CAROLINA SATURDAY MORNING. THIS COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS EVENING. MLF
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.